An 82-year-old married man working as a farmer had been suffering from bipolar affective disorder for the last 50 years. He had multiple episodes of mania and depression, which were treated with various psychotropic medications. He had been stable for the last 3 years, and hence had stopped all medications; and was only taking lorazepam 1 mg as needed for sleep.
He now presented with complaints of over-talkativeness, grandiosity, overactivity, decreased need for sleep, and excessive cheerfulness for the last 1 month. There was no associated history of seizures, urinary incontinence, fever, forgetfulness, or other symptoms suggestive of organicity. His personal and family history were nonsignificant. Medical history revealed him to be suffering from benign prostatic hypertrophy Grade I. Mental status exam revealed elated affect, increased psychomotor activity, grandiose ideation, and absent insight. His MMSE score was 25/30. A diagnosis of BPAD, currently manic episode, was made. He was started on divalproex 250 mg hs; olanzapine 5 mg hs, increased to 10 mg hs after 5 days; and lorazepam 2 mg hs. The patient, after taking the medications for about 2 days, reported excessive sleep, and, consequently, stopped divalproex. He continued olanzapine and lorazepam in the dose prescribed. However, after about 2 days on 10 mg olanzapine, family members noticed that he would get up at night at around 2.00 A.M. He would then start roaming around the house, would not recognize family members, would start saying that he should go to work, and was unaware of time and place. He would urinate in the wrong places. On occasion, he would start picking up the bed sheets or the pillow covers, saying that ants were sitting there, although family members did not see them. He would sometimes stand on the table and start speaking to himself or would try to reach for some invisible objects in the air. He would then go to sleep at around 5:00 A.M. and would get up at 9.00 A.M. He did not recollect the events of the night before. His daytime activities, however, started to decrease. These episodes continued regularly every night. A diagnosis of delirium was made, and the patient was investigated. Hematological investigations, including serum electrolytes and liver function tests were normal except for increased blood urea: 54 mg% (normal: 15–45) and increased serum creatinine: 2 mg% (normal: 0.5–1.0). A CT scan head was normal. Lorazepam was increased to 4 mg per day, and olanzapine was continued at the same dose. The manic symptoms decreased in intensity. The family members then stopped the olanzapine on their own; 2 days later, the family members reported improvement in delirium symptoms. He was now taking only lorazepam 4 mg per day, and showed improvement in manic symptoms as well as the abnormal behavior suggestive of delirium. Hematological investigations done after the improvement in abnormal behavioral episodes of delirium revealed similar findings.